Merck Manual

Please confirm that you are a health care professional

honeypot link

Thrombocytopenia: Other Causes

By

David J. Kuter

, MD, DPhil, Harvard Medical School

Last full review/revision Jun 2020| Content last modified Jun 2020
Click here for Patient Education
Topic Resources

Platelet destruction can develop because of immunologic causes (viral infection, drugs, connective tissue or lymphoproliferative disorders, blood transfusions) or nonimmunologic causes (sepsis, acute respiratory distress syndrome). Manifestations are petechiae, purpura, and mucosal bleeding. Laboratory findings depend on the cause. The history may be the only suggestion of the diagnosis. Treatment is correction of the underlying disorder.

Acute respiratory distress syndrome

Blood transfusions

Posttransfusion purpura involves immunologic platelet destruction indistinguishable from immune thrombocytopenia Immune Thrombocytopenia (ITP) Immune thrombocytopenia (ITP) is a bleeding disorder usually without anemia or leukopenia. Typically, it is chronic in adults, but it is usually acute and self-limited in children. Spleen size... read more Immune Thrombocytopenia (ITP) (ITP), except for a history of a blood transfusion within the preceding 7 to 10 days. The patient, usually a woman, lacks a platelet antigen (PLA-1) present in most people. Transfusion with PLA-1–positive platelets stimulates formation of anti–PLA-1 antibodies, which (by an unknown mechanism) can react with the patient’s PLA-1–negative platelets. Severe thrombocytopenia results, taking 2 to 6 weeks to subside. Treatment with IV immune globulin (IVIG) is usually successful.

Connective tissue and lymphoproliferative disorders

Drug-induced immunologic destruction

Commonly used drugs that occasionally induce thrombocytopenia include

  • Heparin

  • Quinine

  • Trimethoprim/sulfamethoxazole

  • Glycoprotein IIb/IIIa inhibitors (eg, abciximab, eptifibatide, tirofiban)

  • Hydrochlorothiazide

  • Carbamazepine

  • Chlorpropamide

  • Ranitidine

  • Rifampin

  • Vancomycin

Drug-induced thrombocytopenia occurs typically when a drug bound to the platelet creates a new and “foreign” antigen, causing an immune reaction. This disorder is indistinguishable from ITP except for the history of drug ingestion. When the drug is stopped, the platelet count typically begins to increase within 1 to 2 days and recovers to normal within 7 days. (A table of drugs reported to cause thrombocytopenia, together with analysis of the evidence for a causal relation of the drug to thrombocytopenia, is available at Platelets on the Web.)

Heparin-induced thrombocytopenia

Heparin-induced thrombocytopenia (HIT) occurs in up to 1% of patients receiving unfractionated heparin. Heparin-induced thrombocytopenia may occur even when very-low-dose heparin (eg, used in flushes to keep IV or arterial lines open) is used. The mechanism is usually immunologic. Bleeding rarely occurs, but more commonly platelets clump excessively, causing vessel obstruction, leading to paradoxical arterial and venous thromboses, which may be life threatening (eg, thromboembolic occlusion of limb arteries, stroke Overview of Stroke Strokes are a heterogeneous group of disorders involving sudden, focal interruption of cerebral blood flow that causes neurologic deficit. Strokes can be Ischemic (80%), typically resulting... read more Overview of Stroke , acute myocardial infarction Acute Myocardial Infarction (MI) Acute myocardial infarction is myocardial necrosis resulting from acute obstruction of a coronary artery. Symptoms include chest discomfort with or without dyspnea, nausea, and diaphoresis.... read more Acute Myocardial Infarction (MI) ).

Heparin should be stopped immediately in any patient who becomes thrombocytopenic and develops a new thrombosis or whose platelet count decreases by more than 50% while tests are done to detect antibodies to heparin bound to platelet factor 4. Anticoagulation with a nonheparin anticoagulant (eg, argatroban, bivalirudin, fondaparinux) should be substituted at least until platelet recovery.

Low-molecular-weight heparin (LMWH) is less immunogenic than unfractionated heparin but cannot be used to anticoagulate patients with heparin-induced thrombocytopenia because most HIT antibodies cross-react with LMWH. Fondaparinux is an acceptable alternative in many patients but given its long 17-hour half-life, is not appropriate in those patients who may soon need a procedure or have a high bleeding risk. Warfarin should not be substituted for heparin in patients with heparin-induced thrombocytopenia and, if long-term anticoagulation is required, should be started only after the platelet count has recovered.

Infections

HIV infection Human Immunodeficiency Virus (HIV) Infection Human immunodeficiency virus (HIV) infection results from 1 of 2 similar retroviruses (HIV-1 and HIV-2) that destroy CD4+ lymphocytes and impair cell-mediated immunity, increasing risk of certain... read more Human Immunodeficiency Virus (HIV) Infection may cause immunologic thrombocytopenia indistinguishable from immune thrombocytopenia Immune Thrombocytopenia (ITP) Immune thrombocytopenia (ITP) is a bleeding disorder usually without anemia or leukopenia. Typically, it is chronic in adults, but it is usually acute and self-limited in children. Spleen size... read more Immune Thrombocytopenia (ITP) except for the association with HIV. The platelet count may increase when glucocorticoids are given. However, glucocorticoids are often withheld unless the platelet count falls to < 20,000/mcL because these drugs may further depress immune function. The platelet count also usually increases after treatment with antiviral drugs.

Hepatitis C Hepatitis C, Acute Hepatitis C is caused by an RNA virus that is often parenterally transmitted. It sometimes causes typical symptoms of viral hepatitis, including anorexia, malaise, and jaundice but may be asymptomatic... read more infection is commonly associated with thrombocytopenia. Active infection can create a thrombocytopenia that is indistinguishable from immune thrombocytopenia with platelets < 10,000/mcL. Milder degrees of thrombocytopenia (platelet count 40,000 to 70,000/mcL) may be due to liver damage that reduced production of thrombopoietin, the hematopoietic growth factor that regulates megakaryocyte growth and platelet production. Hepatitis C-induced thrombocytopenia responds to the same treatments as does immune thrombocytopenia Treatment Immune thrombocytopenia (ITP) is a bleeding disorder usually without anemia or leukopenia. Typically, it is chronic in adults, but it is usually acute and self-limited in children. Spleen size... read more Treatment .

Pregnancy

Thrombocytopenia, typically asymptomatic, occurs late in gestation in about 5% of normal pregnancies (gestational thrombocytopenia); it is usually mild (platelet counts < 70,000/mcL are rare), requires no treatment, and resolves after delivery. However, severe thrombocytopenia may develop in pregnant women with preeclampsia Preeclampsia and Eclampsia Preeclampsia is new-onset or worsening of existing hypertension with proteinuria after 20 weeks gestation. Eclampsia is unexplained generalized seizures in patients with preeclampsia. Diagnosis... read more and the HELLP syndrome (hemolysis, elevated liver enzymes, and low platelets); such women typically require immediate delivery, and platelet transfusion is considered if platelet count is < 20,000/mcL (or < 50,000/mcL if delivery is to be cesarean).

Sepsis

Drugs Mentioned In This Article

Drug Name Select Trade
MICROZIDE
Gammagard S/D
DIABINESE
TEGRETOL
INTEGRILIN
No US brand name
ARIXTRA
ANGIOMAX
ZANTAC
VANCOCIN
REOPRO
AGGRASTAT
COUMADIN
RIFADIN, RIMACTANE
QUALAQUIN
PANHEPRIN
Click here for Patient Education
NOTE: This is the Professional Version. CONSUMERS: Click here for the Consumer Version

Test your knowledge

Langerhans Cell Histiocytosis
A 10-year-old girl is brought to the clinic by her father because she has had pain in her right upper leg for the past 3 months. On physical examination, the patient is unable to bear weight on the limb. Edema of the upper leg and tenderness to palpation are noted. X-rays show 2 bone lesions with sharp margins and a punched-out appearance. Which of the following is the most appropriate definitive step in diagnosis?
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID

Also of Interest

Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID
TOP